March  2018, 38(3): 1007-1031. doi: 10.3934/dcds.2018043

What is topological about topological dynamics?

1. 

School of Mathematics, University of Birmingham, Birmingham, B15 2TT, UK

2. 

Instituto de Matemáticas, Universidad Nacional Autónoma de México, Circuito Exterior, Ciudad Universitaria, México D. F., C. P. 04510. México

* Corresponding author

Received  September 2016 Revised  September 2017 Published  December 2017

Fund Project: The first author gratefully acknowledge support from the European Union through the H2020-MSCA-IF-2014 project ShadOmIC (SEP-210195797). The second named author was partially supported by DGAPA, UNAM. This author thanks The University of Birmingham, UK, for the support given during this research

We consider various notions from the theory of dynamical systems from a topological point of view. Many of these notions can be sensibly defined either in terms of (finite) open covers or uniformities. These Hausdorff or uniform versions coincide in compact Hausdorff spaces and are equivalent to the standard definition stated in terms of a metric in compact metric spaces.

We show for example that in a Tychonoff space, transitivity and dense periodic points imply (uniform) sensitivity to initial conditions. We generalise Bryant's result that a compact Hausdorff space admitting a $c$-expansive homeomorphism in the obvious uniform sense is metrizable. We study versions of shadowing, generalising a number of well-known results to the topological setting, and internal chain transitivity, showing for example that $ω$-limit sets are (uniform) internally chain transitive and weak incompressibility is equivalent to (uniform) internal chain transitivity in compact spaces.

Citation: Chris Good, Sergio Macías. What is topological about topological dynamics?. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1007-1031. doi: 10.3934/dcds.2018043
References:
[1]

E. Akin, The General Topology of Dynamical Systems, Graduate Studies in Mathematics (1), Amer. Math. Soc., Providence, RI, 1993.  Google Scholar

[2]

E. Akin, J. Auslander and K. Berg, When is a transitive map chaotic?, in Convergence in Ergodic Theory and Probability, (Columbus, OH, 1993), Ohio State Univ. Math. Res. Inst. Publ., de Gruyter, Berlin, 5 (1996), 25-40.  Google Scholar

[3]

E. AkinJ. Auslander and A. Nagar, Variations on the concept of topological transitivity, Studia Math., 235 (2016), 225-249.  doi: 10.4064/sm8553-7-2016.  Google Scholar

[4]

E. Akin and J. D. Carlson, Conceptions of topological transitivity, Topology Appl., 159 (2012), 2815-2830.  doi: 10.1016/j.topol.2012.04.016.  Google Scholar

[5]

E. Akin and J. Rautio, Chain transitive homeomorphisms on a space: All or none, Pacific J. Math., 291 (2017), 1-49.  doi: 10.2140/pjm.2017.291.1.  Google Scholar

[6]

N. Aoki, Topological dynamics, in K. Morita and J. Nagata, Topics in General Topology, North Holland, Amsterdam, New York, Oxford, Tokyo, 41 (1989), 625-740.  Google Scholar

[7]

N. Aoki and K. Hiraide, Topological Theory of Dynamical Systems, North Holland, Amsterdam, London, New York, Tokyo, 1994.  Google Scholar

[8]

J. AuslanderG. Greschonig and A. Nagar, Reflections on equicontinuity, Proc. Amer. Math. Soc., 142 (2014), 3129-3137.  doi: 10.1090/S0002-9939-2014-12034-X.  Google Scholar

[9]

M. Awartani and S. Elaydi, An extension of chaotic dynamics to general topological spaces, Panamer. Math. J., 10 (2000), 61-71.   Google Scholar

[10]

J. Banks and S. Brett, A note on equivalent definitions of topological transitivity, Discrete Contin. Dyn. Syst., 33 (2013), 1293-1296.   Google Scholar

[11]

J. BanksJ. BrooksG. CairnsG. Davis and P. Stace, On Devaney's definition of chaos, Amer. Math. Month., 99 (1992), 332-334.  doi: 10.2307/2324899.  Google Scholar

[12]

A. D. Barwell, ω-Limit Sets of Discrete Dynamical Systems, Ph. D. Dissertation, The University of Birmingham, 2010. Google Scholar

[13]

A. D. BarwellC. Good and P. Oprocha, Shadowing and expansivity in subspaces, Fund. Math., 219 (2012), 223-243.  doi: 10.4064/fm219-3-2.  Google Scholar

[14]

A. D. BarwellC. GoodP. Oprocha and B. Raines, Characterizations of ω-limit sets in topologically hyperbolic systems, Discrete Contin. Dyn. Syst., 33 (2013), 1819-1833.   Google Scholar

[15]

N. C. Bernardes and U. B. Darji, Graph theoretic structure of maps of the Cantor space, Adv. Math., 231 (2012), 1655-1680.  doi: 10.1016/j.aim.2012.05.024.  Google Scholar

[16]

E. Bilokopytov and S. F. Kolyada, Transitive maps on topological spaces, Ukrainian Math. J., 65 (2014), 1293-1318.  doi: 10.1007/s11253-014-0860-8.  Google Scholar

[17]

W. R. Brian, Abstract omega-limit sets, preprint, Available from: https://wrbrian.files.wordpress.com/2012/01/omegalimitsets.pdf. Google Scholar

[18]

T. A. Brown and W. W. Comfort, New method for expansion and contraction maps in uniform spaces, Proc. Amer. Math. Soc., 11 (1960), 483-486.  doi: 10.1090/S0002-9939-1960-0113210-2.  Google Scholar

[19]

B. F. Bryant, On expansive homeomorphisms, Pacific J. Math., 10 (1960), 1163-1167.  doi: 10.2140/pjm.1960.10.1163.  Google Scholar

[20]

T. Ceccherini-Silberstein and M. Coornaert, Sensitivity and Devaney's chaos in uniform spaces, J. Dyn. Control Syst., 19 (2013), 349-357.  doi: 10.1007/s10883-013-9182-7.  Google Scholar

[21]

M. Edelstein, On nonexpansive mappings of uniform spaces, Indag. Math., 27 (1965), 47-51.   Google Scholar

[22]

R. Engelking, General Topology, Sigma series in pure mathematics, Vol. 6, Heldermann, Berlin, 1989.  Google Scholar

[23]

L. Fernández and C. Good, Shadowing for induced maps of hyperspaces, Fund. Math., 235 (2016), 277-286.  doi: 10.4064/fm136-2-2016.  Google Scholar

[24]

E. Glasner and B. Weiss, Sensitive dependence on initial conditions, Nonlinearity, 6 (1993), 1067-1075.  doi: 10.1088/0951-7715/6/6/014.  Google Scholar

[25]

B. M. Hood, Topological entropy and uniform spaces, J. London Math. Soc., 8 (1974), 633-641.   Google Scholar

[26]

W. Huang, S. Kolyada and G. Zhang, Analogues of Auslander-Yorke the-orems for multi-sensitivity, Ergodic Theory Dynamical Systems, published online on 22 September 2016. Google Scholar

[27]

X. HuangF. Zeng and G. Zhang, Semi-openness and almost-openness of induced mappings, Appl. Math. J. Chinese Univ. Ser. B, 20 (2005), 21-26.  doi: 10.1007/s11766-005-0032-6.  Google Scholar

[28]

W. J. Kammerer and R. M. Kasriel, On contractive mappings in uniform spaces, Proc. Amer. Math. Soc., 15 (1964), 288-290.  doi: 10.1090/S0002-9939-1964-0159307-6.  Google Scholar

[29]

C. M. Lee, A development of contraction mapping principles on Hausdorff uniform spaces, Trans. Amer. Math. Soc., 226 (1977), 147-159.  doi: 10.1090/S0002-9947-1977-0428315-3.  Google Scholar

[30]

E. Marczewski, Séparabilité et multiplication cartésienne des espaces topologiques, Fund. Math., 34 (1947), 127-143.  doi: 10.4064/fm-34-1-127-143.  Google Scholar

[31]

E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc., 71 (1951), 152-182.  doi: 10.1090/S0002-9947-1951-0042109-4.  Google Scholar

[32]

C. A. Morales and V. Sirvent, Expansivity for measures on uniform spaces, Trans. Amer. Math. Soc., 368 (2016), 5399-5414.   Google Scholar

[33]

W. L. Reddy, Expanding maps on compact metric spaces, Topology Appl., 13 (1982), 327-334.  doi: 10.1016/0166-8641(82)90040-2.  Google Scholar

[34]

F. Rhodes, A generalization of isometries to uniform spaces, Proc. Cambridge Philos. Soc., 52 (1956), 399-405.  doi: 10.1017/S0305004100031406.  Google Scholar

[35]

S. Ruette, Chaos on the Interval, University Lecture Series, 67. American Mathematical Society, Providence, RI, 2017.  Google Scholar

[36]

S. Silverman, On maps with dense orbits and the definition of chaos, Rocky Mountain J. Math., 22 (1992), 353-375.  doi: 10.1216/rmjm/1181072815.  Google Scholar

[37]

M. Vellekoop and R. Berglund, On intervals, transitivity =chaos, Amer. Math. Monthly, 101 (1994), 353-355.  doi: 10.2307/2975629.  Google Scholar

[38]

T. WangJ. Yin and Q. Yan, Several transitive properties and Devaney's chaos, Acta Math. Sin. (Engl. Ser.), 32 (2016), 373-383.  doi: 10.1007/s10114-016-5050-1.  Google Scholar

[39]

Y. WangG. WeiW. H. Campbell and S. Bourquin, A framework of induced hyperspace dynamical systems equipped with the hit-or-miss topology, Chaos Solitons Fractals, 41 (2009), 1708-1717.  doi: 10.1016/j.chaos.2008.07.014.  Google Scholar

[40]

S. Willard, General Topology, Addison-Wesley, Reading, Massachusetts; London, 1970.  Google Scholar

[41]

K. Yan and F. Zend, Topological entropy, pseudo-orbits and uniform spaces, Topology Appl., 210 (2016), 168-182.  doi: 10.1016/j.topol.2016.07.016.  Google Scholar

show all references

References:
[1]

E. Akin, The General Topology of Dynamical Systems, Graduate Studies in Mathematics (1), Amer. Math. Soc., Providence, RI, 1993.  Google Scholar

[2]

E. Akin, J. Auslander and K. Berg, When is a transitive map chaotic?, in Convergence in Ergodic Theory and Probability, (Columbus, OH, 1993), Ohio State Univ. Math. Res. Inst. Publ., de Gruyter, Berlin, 5 (1996), 25-40.  Google Scholar

[3]

E. AkinJ. Auslander and A. Nagar, Variations on the concept of topological transitivity, Studia Math., 235 (2016), 225-249.  doi: 10.4064/sm8553-7-2016.  Google Scholar

[4]

E. Akin and J. D. Carlson, Conceptions of topological transitivity, Topology Appl., 159 (2012), 2815-2830.  doi: 10.1016/j.topol.2012.04.016.  Google Scholar

[5]

E. Akin and J. Rautio, Chain transitive homeomorphisms on a space: All or none, Pacific J. Math., 291 (2017), 1-49.  doi: 10.2140/pjm.2017.291.1.  Google Scholar

[6]

N. Aoki, Topological dynamics, in K. Morita and J. Nagata, Topics in General Topology, North Holland, Amsterdam, New York, Oxford, Tokyo, 41 (1989), 625-740.  Google Scholar

[7]

N. Aoki and K. Hiraide, Topological Theory of Dynamical Systems, North Holland, Amsterdam, London, New York, Tokyo, 1994.  Google Scholar

[8]

J. AuslanderG. Greschonig and A. Nagar, Reflections on equicontinuity, Proc. Amer. Math. Soc., 142 (2014), 3129-3137.  doi: 10.1090/S0002-9939-2014-12034-X.  Google Scholar

[9]

M. Awartani and S. Elaydi, An extension of chaotic dynamics to general topological spaces, Panamer. Math. J., 10 (2000), 61-71.   Google Scholar

[10]

J. Banks and S. Brett, A note on equivalent definitions of topological transitivity, Discrete Contin. Dyn. Syst., 33 (2013), 1293-1296.   Google Scholar

[11]

J. BanksJ. BrooksG. CairnsG. Davis and P. Stace, On Devaney's definition of chaos, Amer. Math. Month., 99 (1992), 332-334.  doi: 10.2307/2324899.  Google Scholar

[12]

A. D. Barwell, ω-Limit Sets of Discrete Dynamical Systems, Ph. D. Dissertation, The University of Birmingham, 2010. Google Scholar

[13]

A. D. BarwellC. Good and P. Oprocha, Shadowing and expansivity in subspaces, Fund. Math., 219 (2012), 223-243.  doi: 10.4064/fm219-3-2.  Google Scholar

[14]

A. D. BarwellC. GoodP. Oprocha and B. Raines, Characterizations of ω-limit sets in topologically hyperbolic systems, Discrete Contin. Dyn. Syst., 33 (2013), 1819-1833.   Google Scholar

[15]

N. C. Bernardes and U. B. Darji, Graph theoretic structure of maps of the Cantor space, Adv. Math., 231 (2012), 1655-1680.  doi: 10.1016/j.aim.2012.05.024.  Google Scholar

[16]

E. Bilokopytov and S. F. Kolyada, Transitive maps on topological spaces, Ukrainian Math. J., 65 (2014), 1293-1318.  doi: 10.1007/s11253-014-0860-8.  Google Scholar

[17]

W. R. Brian, Abstract omega-limit sets, preprint, Available from: https://wrbrian.files.wordpress.com/2012/01/omegalimitsets.pdf. Google Scholar

[18]

T. A. Brown and W. W. Comfort, New method for expansion and contraction maps in uniform spaces, Proc. Amer. Math. Soc., 11 (1960), 483-486.  doi: 10.1090/S0002-9939-1960-0113210-2.  Google Scholar

[19]

B. F. Bryant, On expansive homeomorphisms, Pacific J. Math., 10 (1960), 1163-1167.  doi: 10.2140/pjm.1960.10.1163.  Google Scholar

[20]

T. Ceccherini-Silberstein and M. Coornaert, Sensitivity and Devaney's chaos in uniform spaces, J. Dyn. Control Syst., 19 (2013), 349-357.  doi: 10.1007/s10883-013-9182-7.  Google Scholar

[21]

M. Edelstein, On nonexpansive mappings of uniform spaces, Indag. Math., 27 (1965), 47-51.   Google Scholar

[22]

R. Engelking, General Topology, Sigma series in pure mathematics, Vol. 6, Heldermann, Berlin, 1989.  Google Scholar

[23]

L. Fernández and C. Good, Shadowing for induced maps of hyperspaces, Fund. Math., 235 (2016), 277-286.  doi: 10.4064/fm136-2-2016.  Google Scholar

[24]

E. Glasner and B. Weiss, Sensitive dependence on initial conditions, Nonlinearity, 6 (1993), 1067-1075.  doi: 10.1088/0951-7715/6/6/014.  Google Scholar

[25]

B. M. Hood, Topological entropy and uniform spaces, J. London Math. Soc., 8 (1974), 633-641.   Google Scholar

[26]

W. Huang, S. Kolyada and G. Zhang, Analogues of Auslander-Yorke the-orems for multi-sensitivity, Ergodic Theory Dynamical Systems, published online on 22 September 2016. Google Scholar

[27]

X. HuangF. Zeng and G. Zhang, Semi-openness and almost-openness of induced mappings, Appl. Math. J. Chinese Univ. Ser. B, 20 (2005), 21-26.  doi: 10.1007/s11766-005-0032-6.  Google Scholar

[28]

W. J. Kammerer and R. M. Kasriel, On contractive mappings in uniform spaces, Proc. Amer. Math. Soc., 15 (1964), 288-290.  doi: 10.1090/S0002-9939-1964-0159307-6.  Google Scholar

[29]

C. M. Lee, A development of contraction mapping principles on Hausdorff uniform spaces, Trans. Amer. Math. Soc., 226 (1977), 147-159.  doi: 10.1090/S0002-9947-1977-0428315-3.  Google Scholar

[30]

E. Marczewski, Séparabilité et multiplication cartésienne des espaces topologiques, Fund. Math., 34 (1947), 127-143.  doi: 10.4064/fm-34-1-127-143.  Google Scholar

[31]

E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc., 71 (1951), 152-182.  doi: 10.1090/S0002-9947-1951-0042109-4.  Google Scholar

[32]

C. A. Morales and V. Sirvent, Expansivity for measures on uniform spaces, Trans. Amer. Math. Soc., 368 (2016), 5399-5414.   Google Scholar

[33]

W. L. Reddy, Expanding maps on compact metric spaces, Topology Appl., 13 (1982), 327-334.  doi: 10.1016/0166-8641(82)90040-2.  Google Scholar

[34]

F. Rhodes, A generalization of isometries to uniform spaces, Proc. Cambridge Philos. Soc., 52 (1956), 399-405.  doi: 10.1017/S0305004100031406.  Google Scholar

[35]

S. Ruette, Chaos on the Interval, University Lecture Series, 67. American Mathematical Society, Providence, RI, 2017.  Google Scholar

[36]

S. Silverman, On maps with dense orbits and the definition of chaos, Rocky Mountain J. Math., 22 (1992), 353-375.  doi: 10.1216/rmjm/1181072815.  Google Scholar

[37]

M. Vellekoop and R. Berglund, On intervals, transitivity =chaos, Amer. Math. Monthly, 101 (1994), 353-355.  doi: 10.2307/2975629.  Google Scholar

[38]

T. WangJ. Yin and Q. Yan, Several transitive properties and Devaney's chaos, Acta Math. Sin. (Engl. Ser.), 32 (2016), 373-383.  doi: 10.1007/s10114-016-5050-1.  Google Scholar

[39]

Y. WangG. WeiW. H. Campbell and S. Bourquin, A framework of induced hyperspace dynamical systems equipped with the hit-or-miss topology, Chaos Solitons Fractals, 41 (2009), 1708-1717.  doi: 10.1016/j.chaos.2008.07.014.  Google Scholar

[40]

S. Willard, General Topology, Addison-Wesley, Reading, Massachusetts; London, 1970.  Google Scholar

[41]

K. Yan and F. Zend, Topological entropy, pseudo-orbits and uniform spaces, Topology Appl., 210 (2016), 168-182.  doi: 10.1016/j.topol.2016.07.016.  Google Scholar

[1]

Flavio Abdenur, Lorenzo J. Díaz. Pseudo-orbit shadowing in the $C^1$ topology. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 223-245. doi: 10.3934/dcds.2007.17.223

[2]

Xinyuan Liao, Caidi Zhao, Shengfan Zhou. Compact uniform attractors for dissipative non-autonomous lattice dynamical systems. Communications on Pure & Applied Analysis, 2007, 6 (4) : 1087-1111. doi: 10.3934/cpaa.2007.6.1087

[3]

Caidi Zhao, Shengfan Zhou. Compact uniform attractors for dissipative lattice dynamical systems with delays. Discrete & Continuous Dynamical Systems - A, 2008, 21 (2) : 643-663. doi: 10.3934/dcds.2008.21.643

[4]

P.E. Kloeden, Desheng Li, Chengkui Zhong. Uniform attractors of periodic and asymptotically periodic dynamical systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (2) : 213-232. doi: 10.3934/dcds.2005.12.213

[5]

Lan Wen. A uniform $C^1$ connecting lemma. Discrete & Continuous Dynamical Systems - A, 2002, 8 (1) : 257-265. doi: 10.3934/dcds.2002.8.257

[6]

Paul L. Salceanu. Robust uniform persistence in discrete and continuous dynamical systems using Lyapunov exponents. Mathematical Biosciences & Engineering, 2011, 8 (3) : 807-825. doi: 10.3934/mbe.2011.8.807

[7]

Michael Zgurovsky, Mark Gluzman, Nataliia Gorban, Pavlo Kasyanov, Liliia Paliichuk, Olha Khomenko. Uniform global attractors for non-autonomous dissipative dynamical systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 2053-2065. doi: 10.3934/dcdsb.2017120

[8]

Vladimir V. Chepyzhov, Monica Conti, Vittorino Pata. Totally dissipative dynamical processes and their uniform global attractors. Communications on Pure & Applied Analysis, 2014, 13 (5) : 1989-2004. doi: 10.3934/cpaa.2014.13.1989

[9]

Martin Swaczyna, Petr Volný. Uniform motions in central fields. Journal of Geometric Mechanics, 2017, 9 (1) : 91-130. doi: 10.3934/jgm.2017004

[10]

Mickaël Kourganoff. Uniform hyperbolicity in nonflat billiards. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1145-1160. doi: 10.3934/dcds.2018048

[11]

Younghun Hong, Changhun Yang. Uniform Strichartz estimates on the lattice. Discrete & Continuous Dynamical Systems - A, 2019, 39 (6) : 3239-3264. doi: 10.3934/dcds.2019134

[12]

Boris Hasselblatt, Yakov Pesin, Jörg Schmeling. Pointwise hyperbolicity implies uniform hyperbolicity. Discrete & Continuous Dynamical Systems - A, 2014, 34 (7) : 2819-2827. doi: 10.3934/dcds.2014.34.2819

[13]

Clark Robinson. Uniform subharmonic orbits for Sitnikov problem. Discrete & Continuous Dynamical Systems - S, 2008, 1 (4) : 647-652. doi: 10.3934/dcdss.2008.1.647

[14]

P.E. Kloeden, Victor S. Kozyakin. Uniform nonautonomous attractors under discretization. Discrete & Continuous Dynamical Systems - A, 2004, 10 (1&2) : 423-433. doi: 10.3934/dcds.2004.10.423

[15]

Thuy N. T. Nguyen. Uniform controllability of semidiscrete approximations for parabolic systems in Banach spaces. Discrete & Continuous Dynamical Systems - B, 2015, 20 (2) : 613-640. doi: 10.3934/dcdsb.2015.20.613

[16]

Victor Wasiolek. Uniform global existence and convergence of Euler-Maxwell systems with small parameters. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2007-2021. doi: 10.3934/cpaa.2016025

[17]

Jackson Itikawa, Jaume Llibre, Ana Cristina Mereu, Regilene Oliveira. Limit cycles in uniform isochronous centers of discontinuous differential systems with four zones. Discrete & Continuous Dynamical Systems - B, 2017, 22 (9) : 3259-3272. doi: 10.3934/dcdsb.2017136

[18]

Ahmed Y. Abdallah, Rania T. Wannan. Second order non-autonomous lattice systems and their uniform attractors. Communications on Pure & Applied Analysis, 2019, 18 (4) : 1827-1846. doi: 10.3934/cpaa.2019085

[19]

Pablo G. Barrientos, Abbas Fakhari. Ergodicity of non-autonomous discrete systems with non-uniform expansion. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2019231

[20]

Sergey Zelik. Strong uniform attractors for non-autonomous dissipative PDEs with non translation-compact external forces. Discrete & Continuous Dynamical Systems - B, 2015, 20 (3) : 781-810. doi: 10.3934/dcdsb.2015.20.781

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (109)
  • HTML views (143)
  • Cited by (0)

Other articles
by authors

[Back to Top]